Concerned about switching to Keppra

Hi. After seeing my neurologist he has suggested changing from Epilim chrono to Keppra. However he did mention the potential side effect of Keppra rage and general mood changes. Has anyone seen this happen? I do take a number of other medications so switching was advised to avoid interactions.

I am almost certain that I will try Keppra in the near future but would like to hear from others.



8 Replies

  • Hi. I took Keppra at quite a high dose and my only side effect was tiredness definatley no rage. I am now on a lower dose alongside Lamotrigine and pleased to say no side effects from either.

    Good luck

  • I cared for my husband when he had cancer. Keepsake caused a myriad of negative side effects for us although it did its main job of preventing seizures. We weren't offered a choice, if you are one check out the alternatives. My husband changed once on this drug and it broke my heart.

  • Hi! I am presently on Keppra 1250mg AM and 1000mg PM. (also on Eslicarbazepine) - have been on Keppra now for about 9 or 10 years. For a long time I was on 3500mg a day and then I did get keppra rage after being on such a high dose for about 7 years. Except it came so slowly that I didn't realise I had it - until I suddenly burst out in my local store and got kicked out! So be careful! It can come on so slowly that it seems to be part of your life and you think it is normal! Until you get told by someone who knows you - "Why are you so annoyed?" or "Why are you so angry?" or "Why are you shouting so much?" or "What's wrong with you?" It is a good drug - has worked for me - but make sure the doctors get you on the right dose - the dose is different for everyone - what's right for me may not be right for you! You have to relearn your own system every time you change your medication and figure out what is "normal" for yourself! Take care!


  • Keppra has been by far the best AED that i have taken. Never had rage with it and now on my 5th year of taking it. All AED's are depressants by nature and you may feel a bit down now and again, but nothing thats unbearable :)

    Here's some new studies that's been done and might give you a bit of assurance

  • Hi Mark

    Thanks for your post. We all react differently to different medicines. For many people Keppra is effective, with few unwanted side-effects. For some though, the side effects are more notable. Give it some careful consideration and weigh up the positives and negatives. You can then speak to your doctor if you have any unwanted side effects. More information about treatment and side effects can be found on our website:


    Epilepsy Action Advice and Information Team

  • I aM changing over to Keppra and had a good experience to date. However, I do have sleep disturbances, but this is not uncommon. Given that Epilim no longer works for me, I am going to persevere with this drug.

  • I would like to say a big thank you to everyone for there advice. I have decided to give Keppra a go in an attempt to get rid of some of my Epilim side effects, and hope that all goes well. I will keep you all posted about how it goes.

  • Hi Mark,

    I have never been on Keppra but have heard it does cause behavioral changes. Everyone is different of course and medication affects us all differently. I am currently on Carbamazepine and Phenytoin, which suits me well. If you aren't happy about changing to Keppra, speak to the Doctor again about another suitable one.

    Good luck!


You may also like...